Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

June 29, 2014Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 29, 2014, 2:21 PM CDT for Lamar County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 2:21 PM CDT (19:21 UTC)
Expired
Jun 29, 2014, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WWUS84 KBMX 291921
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN JUN 29 2014

ALZ012-292000-
LAMAR AL-
221 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 300
PM CDT...

AT 218 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF MILLPORT...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  KENNEDY...
  HIGHTOGY...
  CODY...


&&

LAT...LON 3359 8827 3364 8827 3373 8826 3377 8795
      3355 8795 3357 8828 3359 8828
TIME...MOT...LOC 1921Z 268DEG 14KT 3365 8817

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:02 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 29, 1:02 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN JUN 29 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

ALREADY SEEING SOME SCATTERED SHOWERS DEVELOPING ACROSS THE NORTH
AND CENTRAL PORTIONS OF THE STATE LATE THIS MORNING. EXPECT
ADDITIONAL SCATTERED DEVELOPMENT TO CONTINUE THRU THE AFTERNOON
AND INTO THE EARLY EVENING. HAVE MADE SOME ADJUSTMENTS TO POPS TO
ACCOUNT FOR A SLIGHTLY HIGHER CHANCE IN THE EAST/SOUTHEAST. WILL
HAVE TO MONITOR THE CONVECTION TO THE NW ACROSS W TN AND N MS
WHICH IS ASSOCIATED WITH A MID LEVEL SHORTWAVE. OUTFLOW
BOUNDARIES FROM THIS COMPLEX AND/OR FROM THE PREVIOUS MCS COULD
TRIGGER ADDITIONAL STORM DEVELOPMENT IN OUR N/NW COUNTIES. HAVE
MAINTAINED HIGH CHANCE POPS IN THE NORTH FOR NOW BUT WILL MONITOR
TO SEE IF THEY NEED TO BE INCREASED.

TEMPERATURES ARE RIGHT ON TRACK TO WARM INTO THE UPPER 80S NORTH
AND LOW/MID 90S SOUTH. NO OTHER MAJOR CHANGES NEEDED AT THIS TIME.
UPDATES ARE OUT.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED SHOWERS/STORMS ALREADY ONGOING ACROSS MUCH OF THE
AREA AND THIS WILL CONTINUE AT LEAST THRU EARLY EVENING. VCTS WILL
HAVE TO SUFFICE FOR ALL TERMINALS ATTM AS TIMING OF IMPACTS FROM
ANY INDIVIDUAL STORMS IS IMPOSSIBLE. WILL HAVE TO AMEND/UPDATE AS
NECESSARY THRU THE DAY.

JUST LIKE THE LAST COUPLE OF DAYS MOST OF THE ACTIVITY SHOULD
DIMINISH BY LATE EVENING. YESTERDAY MODELS DIDN'T REALLY PREDICT
THE LOW STRATUS THAT DEVELOPED IN THE WEST LAST NIGHT VERY WELL AT
ALL. WITH THAT SAID...THEY AREN'T SHOWING ANY CIG IMPACTS TONIGHT
EITHER. HAVE LOW CONFIDENCE IN WHETHER OR NOT WE WILL SEE ANY MVFR
CIGS SO WILL LEAVE OUT MENTION FOR NOW. AS FAR AS FOG IS CONCERNED...THERE
REALLY HASN'T BEEN MUCH RHYME OR REASON TO WHERE IT'S DEVELOPED
THE PAST FEW NIGHTS. THEREFORE IT IS VERY DIFFICULT TO PINPOINT
WHERE THE BEST CHANCE OF DEVELOPMENT WOULD BE OVERNIGHT. HOPEFULLY
CONFIDENCE IN CIG/FOG FORECAST WILL INCREASE BY THE NEXT ISSUANCE.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  91  69  93  70 /  30  30  10  10  10
ANNISTON    70  92  70  93  71 /  30  30  10  20  10
BIRMINGHAM  72  92  72  93  72 /  30  30  10  10  10
TUSCALOOSA  72  94  72  94  72 /  20  20  10  10  10
CALERA      72  93  72  93  73 /  20  20  10  10  10
AUBURN      71  92  72  93  73 /  20  30  10  20  10
MONTGOMERY  72  96  73  96  74 /  20  20  10  20  10
TROY        71  96  71  95  74 /  20  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 29, 1:03 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SUN JUN 29 2014

ALZ011>015-017>050-301815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
103 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 2:10 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT SUN JUN 29 2014

ALZ041-042-292000-
AUTAUGA AL-LOWNDES AL-
210 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA AND NORTHERN
LOWNDES COUNTIES UNTIL 300 PM CDT...

AT 208 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF WHITE HALL...OR 12 MILES NORTH OF
MOSSES...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUTAUGAVILLE...
  AUTAUGA COUNTY AIRPORT...
  MANACK...

&&

LAT...LON 3229 8673 3242 8675 3250 8653 3237 8648
      3236 8649 3234 8650 3234 8648 3232 8648
      3231 8649
TIME...MOT...LOC 1910Z 249DEG 7KT 3235 8664

19
Special weather statement, Jun 29, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN JUN 29 2014

ALZ012-292000-
LAMAR AL-
221 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 300
PM CDT...

AT 218 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF MILLPORT...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  KENNEDY...
  HIGHTOGY...
  CODY...

&&

LAT...LON 3359 8827 3364 8827 3373 8826 3377 8795
      3355 8795 3357 8828 3359 8828
TIME...MOT...LOC 1921Z 268DEG 14KT 3365 8817

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:10 PM CDTSpecial Weather StatementBMXAutauga50 min
Jun 29, 5:05 PM CDTSpecial Weather StatementBMXDeKalb40 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.